Tennessee, 2022

Hail and Damaging Winds in Tennessee, May 6, 2022

May 6, 2022 · NWS MRX · 41 events in 20 counties and zones

Numerous supercell thunderstorms tracked northeast across East Tennessee, starting in the late morning hours and continuing into the evening. Many of the storms produced damaging wind gusts and large hail, mainly in central and northern portions of the Tennessee Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous supercell thunderstorms tracked northeast across East Tennessee, starting in the late morning hours and continuing into the evening. Many of the storms produced damaging wind gusts and large hail, mainly in central and northern portions of the Tennessee Valley. Although several storms exhibited rotation signatures on radar, no tornadoes were confirmed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 6, 12:13 PM EST, 17 minutes earlier.

Area forecast discussion, May 6, 12:13 PM EST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
113 PM EDT Fri May 6 2022

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

An active severe weather day is expected. The main driver of this
event will be a negatively-tilted trough with a strong vort max
that will be rotating around a closed upper low, and the
associated jet streak at the base of that trough. Over the next
few hours, we expect that convection will develop along and west
of I-75, where the RAP and HRRR show an axis of higher CAPE
values. We are already starting to see this development in NE AL
at the moment. This instability axis shifts east into the central
Valley during the early afternoon, and into NE TN/SW VA in the
late afternoon. Aloft, we will have a surge of dry and cooler air
aloft that will aid in destabilization by steepening midlevel
lapse rates. In the 12Z OHX sounding, we are seeing values of 7.5
C/km, which will be advecting east. Deep shear will be adequate
for supercells, and 0-1 km shear values and LCL heights suggest a
tornado threat, mainly for areas south of I-40 and east of I-75.
However, it is notable that the HREF shows some updraft helicity
tracks north of I-40 this afternoon, so a tornado threat can't be
ruled out anywhere.

This initial round of storms between 11-4 am are expected to
mainly pose a damaging wind threat with a lower threat of
tornadoes, then a second round is expected to develop in the mid
to late afternoon near the Plateau, which may be primarily a hail
threat as WBZ heights quickly drop as the closed upper low
approaches. The HRRR shows this second round crossing our area
between 4-8 pm.

The forecast update will not need to make major changes to the
grids. Just a few tweaks will be made to PoP/Wx/QPF grids based on
current radar trends.

DGS

&&

.AVIATION...
18Z TAF DISCUSSION.

Thunderstorms will be affecting the area through the rest of the
afternoon, tracking from SW to NE. Gusty winds are expected at the
TAF sites with the storms, along with IFR vis in heavy rainfall.
Most of this activity should exit the area by 00Z. Tonight, an
upper low pressure system will track overhead, which will lead to
low clouds developing at all sites. MVFR cigs are expected to
prevail, although IFR may be possible at TYS and moreso at TRI. A
few scattered showers will also linger into tomorrow morning at
TRI.

DGS

&&

.PREV DISCUSSION...
/ISSUED 315 AM EDT Fri May 6 2022/
SHORT TERM (Today through Saturday)...

Key Messages:

1. Several rounds of showers and thunderstorms are expected
through this evening.

2. Some severe storms will be likely mainly in the late morning
and early afternoon hours.

3. Friday night and Saturday, showers will continue off and on
with a low chance for thunder.

Discussion:

Shower and thunderstorm activity is already increasing ahead of
a low pressure system. A low will move through the Ohio Valley
today with a cold front moving through the region this evening.
This system has strong upper level support with a negatively
tilted trough moving through Middle and East Tennessee tomorrow
afternoon. Deep layer shear will be high around 40 to 50 knots.
Instability will be favorable with dew points in the mid 60s and
CAPE around 1000 to 2000 J/Kg. With 0-1 km shear around 20 to 30
knots a few isolated tornadoes cannot be ruled out. The main
threat will be damaging straight line winds. Large hail will be
possible in the strongest storms. SPC has upgraded most of the
region to an Enhanced risk for severe storms. The strong upper
level support with this system makes for a high confidence that
there will be severe storms today. It is just a matter of how
widespread severe storms will be and if rotation will be strong
enough to produce a few isolated tornadoes. Non-convective
southwesterly winds will be gusty up to 30 mph at times.

Storm activity will decrease in the evening with frontal passage
but shower activity will linger overnight and Saturday as wrap
around moisture continues to produce light rain. The best chance
for rain on Saturday will be in the higher elevations of the
mountains as deep layer northwesterly flow perpendicular to the
mountains is forced to rise. Temps will be cooler Friday night
with lows in the low to mid 50s. Saturday will be cool with mostly
cloudy skies highs will be in the low to mid 60s in the Tennessee
Valley.

McD

LONG TERM...(Saturday night through Thursday)...

Key Messages:

1. A few showers lingering Saturday night.

2. Mostly dry Sunday through Thursday and becoming very warm.

Discussion:

We will start the period with an upper low centered to our northeast
and an upper ridge to our west.  The ridge will amplify and edge to
the east as the upper low drifts further the northeast and east, but
later in the period the upper low is forecast to retrograde to the
southwest as the upper ridge builds into the northeastern US. Model
consistency with the track of the retrograding upper low is not
great, but right now it appears it will drift into the southeastern
US keeping the better moisture to our south and east through the end
of the period.

We should see a few lingering showers Saturday night as
moisture continues to wrap around the upper low, but these should
end late Saturday night allowing for a dry day on Sunday. The
remainder of the week will be mostly dry with a warming trend. High
temperatures Sunday will be mainly in the 70s but highs by mid week
will generally range from lower 80s north to upper 80s south.

LW

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             56  66  53  78  55 /  40  20   0   0   0
Knoxville McGhee Tyson Airport, TN  55  62  52  73  53 /  60  60  10   0   0
Oak Ridge, TN                       55  63  52  74  53 /  60  40  10   0   0
Tri Cities Airport, TN              53  61  49  70  49 /  80  90  40  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 6, 2:22 AM EST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
322 AM EDT Fri May 6 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
322 AM EDT Fri May 6 2022 /222 AM CDT Fri May 6 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Severe storms are likely today mainly late this morning into the
afternoon hours. Damaging winds are the main threat. Isolated
tornadoes and large hail are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will likely be needed Friday.

In the hours before

Special weather statement, May 6, 8:43 AM EST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
943 AM EDT Fri May 6 2022

TNZ036>038-069-061430-
Anderson TN-Union TN-Grainger TN-Knox TN-
943 AM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of east central
Anderson, northeastern Knox, west central Grainger and Union Counties
through 1030 AM EDT...

At 943 AM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Clinton, Maynardville, Plainview, Halls, Blaine, Luttrell,
Rose Hill, Paulette and Big Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3643 8384 3642 8383 3642 8382 3638 8375
      3635 8374 3634 8373 3634 8371 3635 8371
      3625 8354 3592 8399 3602 8416 3643 8386
TIME...MOT...LOC 1343Z 218DEG 46KT 3602 8402

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, May 6, 11:41 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
1241 PM EDT Fri May 6 2022

TNZ067-068-085-086-061730-
Northwest Monroe TN-Roane TN-Loudon TN-McMinn TN-
1241 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of Loudon, northeastern
McMinn, northwestern Monroe and southeastern Roane Counties through
130 PM EDT...

At 1240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oak Ridge, Lenoir City, Sweetwater, Loudon, Philadelphia, Paint Rock,
Bradbury, Tellico Village and Murray Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3562 8464 3565 8462 3567 8463 3597 8432
      3594 8429 3590 8427 3581 8417 3578 8417
      3577 8418 3576 8415 3553 8454
TIME...MOT...LOC 1640Z 226DEG 30KT 3563 8455

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, May 6, 11:56 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
1256 PM EDT Fri May 6 2022

TNZ013-014-061745-
Claiborne TN-Campbell TN-
1256 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of northwestern
Claiborne and northeastern Campbell Counties through 145 PM EDT...

At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Pruden, or 13 miles southwest of Middlesboro, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Harrogate, Cumberland Gap, Arthur, Powell River Preserve and
Clairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3660 8359 3656 8354 3643 8384 3643 8386
      3642 8389 3643 8389 3641 8391 3640 8391
      3639 8393 3640 8395 3640 8396 3648 8404
      3659 8390 3658 8369 3660 8367
TIME...MOT...LOC 1656Z 230DEG 27KT 3648 8390

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SR
Special weather statement, May 6, 12:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
102 PM EDT Fri May 6 2022

TNZ068-069-071-086-061745-
Northwest Monroe TN-Loudon TN-Knox TN-NW Blount TN-
102 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of southeastern Loudon,
south central Knox, northern Blount and north central Monroe Counties
through 145 PM EDT...

At 102 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Maryville, Alcoa, Madisonville, Louisville, Rockford,
Eagleton Village, Vonore, Greenback and Friendsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3558 8438 3594 8393 3577 8373 3575 8373
      3549 8427
TIME...MOT...LOC 1702Z 230DEG 40KT 3557 8428

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, May 6, 12:23 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
123 PM EDT Fri May 6 2022

TNZ037-069-074-061815-
Sevier Smoky Mountains TN-Union TN-Knox TN-
123 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of Knox, southeastern
Sevier and south central Union Counties through 215 PM EDT...

At 122 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Knoxville, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Gatlinburg, Farragut, Pigeon Forge, Plainview, Smoky
Mountains-Newfound Gap, Smoky Mountains-Fontana Area, Halls, Pittman
Center and Paulette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3557 8366 3568 8366 3572 8355 3603 8374
      3585 8409 3595 8421 3603 8406 3606 8409
      3624 8389 3609 8367 3608 8367 3610 8371
      3606 8369 3573 8355 3573 8353 3581 8328
      3571 8325 3570 8325 3557 8349
TIME...MOT...LOC 1722Z 226DEG 38KT 3595 8408

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SR

The radar

The Knoxville radar (KMRX), 68 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 14 hail. Local standard time, as filed.

Hail, Blount

When
May 6, 12:30 PM EST
Where
Blount County, 0.69 mi N of Maryville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.760, -83.970

Thunderstorm Wind, Sevier

When
May 6, 1:10 PM EST
Where
Sevier County, 0.56 mi W of Kodak
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.970, -83.630

A few trees were blown down.

Thunderstorm Wind, Marion

When
May 6, 12:14 PM CST
Where
Marion County, 0.89 mi NW of Powells Xrd
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.210, -85.510

A few trees were blown down.

Thunderstorm Wind, Grainger

When
May 6, 1:15 PM EST
Where
Grainger County, 1.11 mi W of Rutledge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.280, -83.520

A few trees were blown down.

Thunderstorm Wind, Loudon

When
May 6, 1:17 PM EST
Where
Loudon County, 0.56 mi E of Silver Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.800, -84.290

Trees and power lines were blown down.

Hail, Campbell

When
May 6, 1:30 PM EST
Where
Campbell County, 1.38 mi N of Pioneer
Measured
1.25 in hail
Reported by
Public
Coordinates
36.440, -84.320

Trees and power lines were blown down, and large hail was reported.

Thunderstorm Wind, McMinn

When
May 6, 1:30 PM EST
Where
McMinn County, 0.69 mi N of Niota
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.530, -84.570

Several trees were blown down.

Thunderstorm Wind, Knox

When
May 6, 1:42 PM EST
Where
Knox County, 1.12 mi W of Norwood
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.980, -84.000

Large trees were blown down in Victor Ashe Park.

Hail, Hancock

When
May 6, 1:50 PM EST
Where
Hancock County, Treadway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.420, -83.230

Hail, Monroe

When
May 6, 1:50 PM EST
Where
Monroe County, 2.64 mi ENE of Acorn
Measured
1.5 in hail
Reported by
Public
Coordinates
35.490, -84.190

Several trees were blown down, in addition to large hail.

Thunderstorm Wind, Hancock

When
May 6, 1:50 PM EST
Where
Hancock County, Treadway
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.420, -83.230

A wind gust was measured by a home weather station.

Thunderstorm Wind, Rhea

When
May 6, 2:10 PM EST
Where
Rhea County, 0.89 mi SW of Evensville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.560, -84.960

Several trees were blown down.

Hail, Campbell

When
May 6, 2:30 PM EST
Where
Campbell County, 1.38 mi N of Pioneer
Measured
1.25 in hail
Reported by
Public
Coordinates
36.440, -84.320

Several trees were blown down in addition to large hail.

Hail, Hamblen

When
May 6, 2:30 PM EST
Where
Hamblen County, 4.14 mi WSW of Alpha
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
36.160, -83.450

Thunderstorm Wind, Hamilton

When
May 6, 2:33 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.070, -85.260

A tree was blown down and fell on a vehicle on Esat 8th Street near Douglas Street.

Thunderstorm Wind, Hamilton

When
May 6, 2:45 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.070, -85.260

Trees and power lines were blown down across the city.

Hail, McMinn

When
May 6, 2:50 PM EST
Where
McMinn County, 0.69 mi N of Hills View
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.390, -84.800

Hail, Monroe

When
May 6, 2:50 PM EST
Where
Monroe County, 2.64 mi ENE of Acorn
Measured
1.5 in hail
Reported by
Public
Coordinates
35.490, -84.190

In addition to large hail, several trees were blown down.

Thunderstorm Wind, McMinn

When
May 6, 2:50 PM EST
Where
McMinn County, 0.69 mi N of Hills View
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.390, -84.800

A few trees were blown down.

Thunderstorm Wind, Hamilton

When
May 6, 2:53 PM EST
Where
Hamilton County, (Cha)lovell Fld Chat
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.030, -85.200

A wind gust was measured by the ASOS at Lovell Field Airport in Chattanooga.

Thunderstorm Wind, Loudon

When
May 6, 3:10 PM EST
Where
Loudon County, Bucktown
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.780, -84.280

Several trees were blown down.

Thunderstorm Wind, Loudon

When
May 6, 3:10 PM EST
Where
Loudon County, Highland Park
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.800, -84.270

Trees were blown down and a shed was destroyed.

Hail, Greene

When
May 6, 3:20 PM EST
Where
Greene County, Mosheim
Measured
1.25 in hail
Reported by
Public
Coordinates
36.200, -82.950

Thunderstorm Wind, Campbell

When
May 6, 3:20 PM EST
Where
Campbell County, Vasper
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.270, -84.200

A few trees were blown down.

Thunderstorm Wind, Blount

When
May 6, 3:25 PM EST
Where
Blount County, Maryville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.750, -83.970

Multiple trees and power lines were blown down around Maryville.

Thunderstorm Wind, Knox

When
May 6, 3:25 PM EST
Where
Knox County, 0.89 mi SW of Farragut
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.870, -84.180

Multiple trees and power lines were blown down in west Knoxville.

Thunderstorm Wind, Sevier

When
May 6, 3:30 PM EST
Where
Sevier County, Pine Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.820, -83.580

Trees and power lines were blown down around Pigeon Forge and Sevierville.

Thunderstorm Wind, Blount

When
May 6, 3:31 PM EST
Where
Blount County, 0.69 mi S of Chandler
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.820, -83.980

A wind gust was measured by the ASOS at McGee Tyson Airport near Knoxville.

Hail, Greene

When
May 6, 3:48 PM EST
Where
Greene County, 1.49 mi SSW of Hardin Chapel
Measured
1.25 in hail
Reported by
Public
Coordinates
36.200, -82.840

Hail, Jefferson

When
May 6, 4:05 PM EST
Where
Jefferson County, 0.89 mi NE of Chestnut Hill
Measured
1 in hail
Reported by
Public
Coordinates
35.930, -83.340

Thunderstorm Wind, Union

When
May 6, 4:05 PM EST
Where
Union County, 1.31 mi WNW of Luttrell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.210, -83.750

Trees and power lines were blown down.

Thunderstorm Wind, Union

When
May 6, 4:05 PM EST
Where
Union County, 0.56 mi W of Maynardville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.250, -83.810

Trees and power lines were blown down.

Thunderstorm Wind, Union

When
May 6, 4:05 PM EST
Where
Union County, 0.89 mi SW of Sharps Chapel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.340, -83.810

Trees and power lines were blown down.

Hail, Sullivan

When
May 6, 4:10 PM EST
Where
Sullivan County, 0.89 mi SW of Bridwell Hgts
Measured
1.25 in hail
Reported by
Public
Coordinates
36.540, -82.460

Hail, Greene

When
May 6, 4:42 PM EST
Where
Greene County, 0.89 mi SE of Greeneville
Measured
1 in hail
Reported by
Public
Coordinates
36.160, -82.820

Thunderstorm Wind, Claiborne

When
May 6, 5:04 PM EST
Where
Claiborne County, 1.38 mi S of Poplar Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.530, -83.530

Trees and power lines were blown down.

Thunderstorm Wind, Hawkins

When
May 6, 5:08 PM EST
Where
Hawkins County, 0.89 mi NW of Spear Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.390, -83.030

Trees and power lines were blown down across several parts of the county.

Hail, Hawkins

When
May 6, 5:12 PM EST
Where
Hawkins County, 0.69 mi N of Rotherwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.530, -82.730

Thunderstorm Wind, Hawkins

When
May 6, 5:12 PM EST
Where
Hawkins County, 0.69 mi N of Rotherwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.530, -82.730

Two trees were blown down, and a home weather station measured a 58 mph wind gust.

Thunderstorm Wind, Washington

When
May 6, 5:25 PM EST
Where
Washington County, 1.77 mi SW of Austin Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.350, -82.350

Trees and power lines were blown down.

Thunderstorm Wind, Sullivan

When
May 6, 6:00 PM EST
Where
Sullivan County, 1.31 mi ESE of Friendship
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.540, -82.010

Trees and power lines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017536, 1017537, 1017535, 1017538, 1017539, 1017540, 1017541, 1017542, 1017543, 1017544, 1017546, 1017547, 1017548, 1017549, 1017550, 1017551, 1017552, 1017554, 1017555, 1017556, 1017557, 1017558, 1017559, 1017560, 1017561, 1017562, 1017563, 1017564, 1017565, 1017566, 1017567, 1017568, 1017569, 1017570, 1017571, 1017572, 1017574, 1017575, 1017576, 1017577, and more.